Thunderstorm Wind, Nemaha
- When
- June 24, 2:43 PM CST
- Where
- Nemaha County, 1.06 mi W of Sabetha
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.900, -95.800
A trained spotter reported 60 mph wind gust.
Strong instability allowed thunderstorms to form along an outflow boundary. These storms brought marginal severe wind to the area, and minor damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Strong instability allowed thunderstorms to form along an outflow boundary. These storms brought marginal severe wind to the area, and minor damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 24, 11:32 AM CST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1232 PM CDT WED JUN 24 2009 .UPDATE... UPDATED FOR 18Z AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... WINDS VARIABLE IN THE PERIOD AS AREA EXPERIENCES OUTFLOW FROM STORMS TO THE NORTH WITH LARGER SCALE SOUTH TO SOUTHWESTERLY FLOW. MHK REMAINS WESTERNMOST FROM CURRENT OUTFLOWS AND WILL KEEP PREVAILING SW. EXPECT STORMS MAIN TRACK TO BE ACROSS FAR NE KS BUT CANNOT RULE OUT AFTERNOON ISOLD SHRA/TSRA AS CAP BREAKS. WILL CARRY CB AT THIS TIME AS EXPECT TO BE ISOLD OR FOCUSED ON A BOUNDARY...WHICH ARE CURRENTLY BETWEEN TAF SITES. 67 && .PREV DISCUSSION... /ISSUED 334 AM CDT WED JUN 24 2009/ DISCUSSION... OUTFLOW BOUNDARIES FROM CONVECTION IN SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS THIS MORNING WERE MERGING JUST EAST OF HIGHWAY 81 IN REPUBLIC COUNTY AND NORTH INTO NEBRASKA. THIS HAS TOUCHED OFF ISOLATED THUNDERSTORMS THIS MORNING ACROSS NORTH CENTRAL KANSAS. THE STORM OVER NEBRASKA WILL CONTINUE TO MOVE SLOWLY NORTHEAST THIS MORNING AHEAD OF A SHORTWAVE IN WESTERN NEBRASKA. THIS COULD LAY AN OUTFLOW BOUNDARY ACROSS THE NORTHERN CWA LATER THIS MORNING NORTH OF HIGHWAY 24. ALSO EXISTING STORMS MAY LAY OUT ADDITIONAL BOUNDARIES AS WELL ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. WILL MENTION ISOLATED THUNDERSTORMS THIS MORNING ACROSS MUCH OF NORTH CENTRAL AND NORTHEAST KANSAS. THIS AFTERNOON...FORECAST SOUNDINGS YIELD CAPES IN THE 1500 TO 2000 J/KG RANGE. THE CAP GOES AWAY DURING THE AFTERNOON AND LIKELY TO GET STORMS DEVELOPING ALONG ANY RESIDUAL BOUNDARIES LEFT OVER FROM THE MORNING CONVECTION. WILL GO WITH A BLANKET SLIGHT CHANCE THIS AFTERNOON ACROSS THE CWA. BETTER CHANCES FOR DEVELOPMENT WILL BE ACROSS EASTERN NEBRASKA LATE THIS AFTERNOON AND EVENING ALONG A FRONTAL BOUNDARY. CORFIDI VECTORS WOULD MOVE STORMS SOUTHEAST AND INTO NORTHEAST KANSAS. BEST MOISTURE TRANSPORT WILL BE IN THE MOISTURE PLUME ON THE NORTH AND WEST OF THE UPPER HIGH. BOT GFS AND NAM KEEP THE PLUME TO THE NORTH OF THE CWA...BUT STORMS THAT DEVELOP NORTH OF THE BORDER WILL SLIDE INTO KANSAS. THEREFORE HAVE INCREASED PRECIPITATION CHANCES THIS EVENING AND TONIGHT IN THE NORTHEAST. THE FRONTAL BOUNDARY MOVES SOUTH INTO THE CWA ON THURSDAY AND HANGS UP JUST SOUTH OF INTERSTATE 70S. DEW POINTS WILL LIKELY POOL ALONG THE BOUNDARY AND MAY SEND HEAT INDICES NEAR 110 DEGREES AGAIN ON THURSDAY. MOST OF AREA WILL REMAIN NEAR 105 AGAIN. TODAY THE THICKNESSES ARE SIMILAR TO YESTERDAY AND WILL HAVE HEAT INDICES NEAR 105 TO 110 AGAIN TODAY. MOISTURE POOLING ALONG ANY BOUNDARIES MAY SEND THE VALUES EVEN HIGHER THAN 110. WILL LEAVE EXCESSIVE HEAT WARNING GOING THROUGH THURSDAY ATTM. WITH THE UPPER HIGH MOVING BACK EAST THURSDAY INTO FRIDAY AND THICKNESSES INCREASING SOME WILL SEE THE HOT WEATHER CONTINUE INTO THE END OF THE WEEK. LATER SHIFTS MAY HAVE TO EXTEND ANOTHER DAY. FORECAST FOR THE WEEKEND STILL LOOKS ON TRACK AS SHORTWAVE TROUGHS MOVING ACROSS THE NORTHERN PLAINS SUPPRESS THE UPPER HIGH SOUTHWARD AND SEND A FRONTAL BOUNDARY INTO KANSAS ON SATURDAY. SO WILL LEAVE THE THUNDERSTORM CHANCES GOING FOR THE WEEKEND. NO CHANGES MADE BEYOND SUNDAY. 53 && .TOP WATCHES/WARNINGS/ADVISORIES...EXCESSIVE HEAT WARNING UNTIL 7 PM THURSDAY FOR KSZ008-KSZ009- KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026- KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055- KSZ056-KSZ058-KSZ059. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 453 AM CDT WED JUN 24 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-251000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 453 AM CDT WED JUN 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT HEAT INDICES OF 105 TO 110 DEGREES ARE EXPECTED AGAIN THIS AFTERNOON. NIGHTTIME HEAT INDICES IN THE UPPER 70S ARE EXPECTED TONIGHT. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS THE OUTLOOK AREA. A FEW OF THE STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING...MAINLY NORTH OF A CONCORDIA TO HOLTON LINE. DAMAGING WINDS AND HAIL ARE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AND COULD LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HOT AND HUMID CONDITIONS WILL CONTINUE ON THURSDAY. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.
The Topeka radar (KTWX), 107 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
8 thunderstorm wind. Local standard time, as filed.
A trained spotter reported 60 mph wind gust.
A trained spotter reported a 60 mph wind gust.
A trained spotter reported a 60 mph wind gust.
A trained spotter reported a 60 mph wind gust.
Barns were blown down. Reported by the county sheriff.
The public reported a 60 mph wind gust.
A trained spotter reported a 60 mph wind gust.
Wind blew 2 to 3 inch tree limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181222, 181223, 181224, 181225, 181226, 181227, 181228, 181229.